advertisement
Question
Posted by: Stressing | 2005/12/13

Stress and medication

Hi doc

My husband and I have been ttc'ing for about 6 months. I used to be on the pill for years, and switched over to the injection two months before we decided to start trying. After the injection was 'worked out', I started getting very irregular cycles, and spotting, so my gynae said I should go back to the pill (Diane) for two months. Ever since then, I've been off for 5 months, my periods have still been irregular. My gynae prescribed Provera about 3 months ago, and my previous period was 4 days early, and this one is a week early. Can this be because of stress too? I know that it takes a while to get off the pill's effects, but I am quite anxious to have a baby and it feels like I've been waiting forever. I think it could be taking so long because I'm stressing about it, and nothing seems to work to get my mind off it, because I want a baby so badly. My husband has been tested a few years back, he's fine, and my gynae says everything looks OK with me from what he can see at the check-up. Is there perhaps anything I can use to help me not to stress so that we can conceive easier? I've heard that the baby only starts using your blood when it's embedded in the uterus, which they say is about 6-8 days after conception, so can't I use something to calm me around suspected ovulation time, and stop after 3 or so days after? A woman I spoke to the other day, said that she is also a person who stresses easily, and she went on quite a strong medication, and she fell pregnant and found out on 5 1/2 weeks, and the baby is fine, even though she used the medication while pregnant. Please help, I really want to have a baby!! We've been wanting to start trying since February.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageFertility expert

Dear Stressing.

I hope that I have not stressed you out any further with this delayed response. This week has been incredibily hectic and STRESSFUL for me too!! I do apologise.

Whilst it is true that stress has some bearing on fertility, it is often very difficult to quantify stress and also to quantify such effects on ovulation and fertility as such. It is more likely that the problem with your irregular cycle is based on hormonal factors. However, it is worthwhile doing a hormonal profile which may confirm or exclude such a hormonal imbalance.

It is also rather too soon after stopping contraception to determine absolutely whether you have a fertility problem or not, as the criterion for fertility work up is nine to twelve months after stopping contraception.
However, if there is an urgency, as is implied, than I recommend that you commence with fertility enhancing drugs such as clomiphene citrate (CLOMID / FERTIMED) which needs to prescribed by your gynaecologist. I would also suggest that you look to alternate methods of stress relief rather than the use of medication as many of the so-called "anti-stress drugs" have a negative impact on conception and may also be harmful to the early embryo.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement